Bipolar Disorder: Managing the Balancing Act
Bipolar disorder symptoms include dramatic shifts in mood and the ability to function. Successful bipolar disorder treatment requires a careful course of medication, psychotherapy, and discipline to stay on track--and avoid an emotional crash
Balancing Act continued...
After a series of personal events ranging from being misdiagnosed with a
brain virus and being told he had six months to live, Bernard was diagnosed
with bipolar disorder at age 22. And even though he knows full well that going
off the lithium could result in hospitalization, Bernard says that he flirts
with the idea every day.
"I don't want to take them lately," he says of the pills he has been
on for more than a dozen years. "I don't have any side effects from the
medication -- I just don't feel like taking pills anymore. But the main thing
is, I know what the consequences are. It's pretty simple: When I haven't taken
my pills, I have a breakdown. So I am not stupid."
The 'Learning Curve'
Bernard, who also serves as a spokesman for the National Mental Health
Association (NMHA), admits that there has been a learning curve. "I did go
off for one year and had a breakdown, and then I went off for two and a half
years and I had a breakdown," he says. The last time he stopped taking his
medication, he threatened to kill his wife, Paula, and ended up in a
Regardless of the downsides, the mania can be compelling. "I felt like
God was talking through me at one point, and I bought lavish gifts for my
girlfriend [now wife]," Bernard recounts. "It's the feeling of being
high and feeling like you are the messiah." In an upcoming story on
General Hospital, his character Sonny -- who also has bipolar
disorder -- will traverse the manic stage of the illness.
"You feel like you are on top of the world and nothing can stop you. And
then, of course, the real problem is having to deal with the crash," says
"I understand that patients who feel elated [also] feel wonderful ...
it's like being on cocaine and can be extremely attractive and very
seductive," says Joseph Calabrese, MD, a professor of psychiatry at Case
Western Reserve and director of the Mood Disorders Center at the University
Hospitals of Cleveland, Ohio. "There is one problem," he adds. "One
hundred percent of people have a depression after a high.